Jump to main content
Jump to site search

Issue 44, 2015
Previous Article Next Article

Geometry controlled anomalous diffusion in random fractal geometries: looking beyond the infinite cluster

Author affiliations

Abstract

We investigate the ergodic properties of a random walker performing (anomalous) diffusion on a random fractal geometry. Extensive Monte Carlo simulations of the motion of tracer particles on an ensemble of realisations of percolation clusters are performed for a wide range of percolation densities. Single trajectories of the tracer motion are analysed to quantify the time averaged mean squared displacement (MSD) and to compare this with the ensemble averaged MSD of the particle motion. Other complementary physical observables associated with ergodicity are studied, as well. It turns out that the time averaged MSD of individual realisations exhibits non-vanishing fluctuations even in the limit of very long observation times as the percolation density approaches the critical value. This apparent non-ergodic behaviour concurs with the ergodic behaviour on the ensemble averaged level. We demonstrate how the non-vanishing fluctuations in single particle trajectories are analytically expressed in terms of the fractal dimension and the cluster size distribution of the random geometry, thus being of purely geometrical origin. Moreover, we reveal that the convergence scaling law to ergodicity, which is known to be inversely proportional to the observation time T for ergodic diffusion processes, follows a power-law ∼Th with h < 1 due to the fractal structure of the accessible space. These results provide useful measures for differentiating the subdiffusion on random fractals from an otherwise closely related process, namely, fractional Brownian motion. Implications of our results on the analysis of single particle tracking experiments are provided.

Graphical abstract: Geometry controlled anomalous diffusion in random fractal geometries: looking beyond the infinite cluster

Back to tab navigation

Publication details

The article was received on 19 Jun 2015, accepted on 02 Oct 2015 and first published on 07 Oct 2015


Article type: Paper
DOI: 10.1039/C5CP03548A
Citation: Phys. Chem. Chem. Phys., 2015,17, 30134-30147
  • Open access: Creative Commons BY license
  •   Request permissions

    Geometry controlled anomalous diffusion in random fractal geometries: looking beyond the infinite cluster

    Y. Mardoukhi, J. Jeon and R. Metzler, Phys. Chem. Chem. Phys., 2015, 17, 30134
    DOI: 10.1039/C5CP03548A

    This article is licensed under a Creative Commons Attribution 3.0 Unported Licence. Material from this article can be used in other publications provided that the correct acknowledgement is given with the reproduced material.

    Reproduced material should be attributed as follows:

    • For reproduction of material from NJC:
      [Original citation] - Published by The Royal Society of Chemistry (RSC) on behalf of the Centre National de la Recherche Scientifique (CNRS) and the RSC.
    • For reproduction of material from PCCP:
      [Original citation] - Published by the PCCP Owner Societies.
    • For reproduction of material from PPS:
      [Original citation] - Published by The Royal Society of Chemistry (RSC) on behalf of the European Society for Photobiology, the European Photochemistry Association, and RSC.
    • For reproduction of material from all other RSC journals:
      [Original citation] - Published by The Royal Society of Chemistry.

    Information about reproducing material from RSC articles with different licences is available on our Permission Requests page.

Search articles by author

Spotlight

Advertisements